Texas, 2014

Damaging Winds in Texas, June 23, 2014

June 23, 2014 · NWS LUB · 6 events in 6 counties and zones

A line of severe thunderstorms moved south across the Texas Panhandle around midnight CST accompanied by occasional severe wind gusts. The overall intensity of these storms by this time was much less compared to earlier in the night when winds in excess of 90 mph were measured farther north near Pampa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A line of severe thunderstorms moved south across the Texas Panhandle around midnight CST accompanied by occasional severe wind gusts. The overall intensity of these storms by this time was much less compared to earlier in the night when winds in excess of 90 mph were measured farther north near Pampa. As this line of storms began decaying in the Rolling Plains, a final severe wind gust was observed in southeastern Crosby County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 22, 11:06 PM CST, 54 minutes earlier.

Area forecast discussion, Jun 22, 11:06 PM CST, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1206 AM CDT MON JUN 23 2014

.AVIATION...
CONFIDENCE IS HIGH THAT SEVERE THUNDERSTORMS WILL IMPACT KCDS.
THUNDERSTORMS WILL ALSO IMPACT KLBB BUT THE STRENGTH REMAINS
UNCERTAIN ON WHETHER IT WILL BE SEVERE OR NOT FURTHER SOUTH. HAVE
UPDATED TAFS TO INCLUDE TEMPO GROUPS FOR STORMS WITH SOME
UNCERTAINTY IN THE TIMING. STORMS SHOULD BE THROUGH THE TERMINALS
BEFORE SUNRISE WITH MVFR CEILINGS REMAINING IN PLACE UNTIL
AFTERNOON. MAY BE A CHANCE FOR ANOTHER ROUND OF STORMS AT KLBB
MONDAY AFTERNOON BUT CONFIDENCE IN TIMING REMAINS TOO LOW TO
INCLUDE AT THIS TIME.

JORDAN

&&

.UPDATE...
HAVE UPDATED THE GRIDS FOR THE DEVELOPING MCS WHICH WILL CROSS
OVER THE ROLLING PLAINS. GREATER UNCERTAINTY REVOLVES AROUND THE
STORMS OVER NEW MEXICO THAT ARE PUSHING EAST. OUTFLOW BOUNDARIES
ARE STARTING TO RACE OUT AHEAD OF THE MAIN CONVECTIVE CORES WHICH
WILL LIKELY CONTINUE TO LIFT PARCELS ABOVE THE COLD POOL. STORMS
HEADING TOWARDS CHILDRESS WILL HAVE A BETTER CHANCE AT REMAINING
INTACT AND PRODUCE SEVERE GUSTS AND HAIL AS IT IS PERPENDICULAR TO
THE LOW LEVEL JET AXIS. NEW MEXICO STORMS MAY STRUGGLE SOME AS IT
IS ORIENTED A BIT MORE PARALLEL TO THE LOW LEVEL JET AXIS. GRIDS
AND PRODUCTS HAVE BEEN UPDATE FOR CATEGORICAL POPS AND ADD MENTION
OF SEVERE.

JORDAN

&&

.PREV DISCUSSION... /ISSUED 628 PM CDT SUN JUN 22 2014/

AVIATION...
VFR CONDITIONS IN PLACE AT BOTH KLBB AND KCDS CURRENTLY HOWEVER
EXPECT TO SEE MVFR CONDITIONS DEVELOP OVERNIGHT. CONFIDENCE IS
INCREASING THAT A COMPLEX OF THUNDERSTORMS WILL IMPACT KCDS
OVERNIGHT TONIGHT AFTER 06Z AND POSSIBLY LASTING THROUGH SUNRISE
MONDAY. KLBB SHOULD BE FAR ENOUGH WEST THAT STORMS WILL MISS THE
TERMINAL BUT THERE IS A SLIM POSSIBILITY THAT STORMS COULD DEVELOP
WEST TOWARDS THE TAFS. AMPLE LOW-LEVEL MOISTURE WILL ALSO BE IN
PLACE AND COMPUTER FORECASTS ARE SHOWING MVFR CEILINGS POSSIBLE
EARLY MONDAY MORNING THROUGH NOON AT KLBB. CONFIDENCE IS LOW
HOWEVER IN CEILING HEIGHTS AND TIMING OF ONSET AND DISSIPATION SO
WILL NEED TO EVALUATE THROUGH THE NIGHT.

JORDAN

PREV DISCUSSION... /ISSUED 338 PM CDT SUN JUN 22 2014/

SHORT TERM...
UA RIDGING ACROSS THE ERN PACIFIC HAS STRETCHED TO ACROSS THE
SOUTHERN PLAINS THIS AFTERNOON...LEADING TO INCREASING HEIGHT FIELDS
AND THUS WARMER TEMPS /80S AND 90S/...WHICH IS TYPICALLY WHAT ONE
WOULD EXPECT FOR THE START OF A WEST TEXAS SUMMER DAY /VERSUS
YESTERDAY/S COOLER AND RAINY WEATHER/. SLIGHT NW FLOW ALOFT HAS ALSO
DEVELOPED GIVEN A SLIGHT INCREASE IN THE MAGNITUDE OF THE
AFOREMENTIONED UA RIDGE. RATHER AGITATED CU FIELDS AND ISOLATED
STORMS HAVE DEVELOPED ACROSS NEW MEXICO FROM WEST OF SANTA ROSA TO
EAST OF WHITE SANDS...COINCIDING WITH THE LOCATION OF A SFC TROUGH.
MODEL SOLUTIONS HINT AT ADDITIONAL DEVELOPMENT AND WITH ADEQUATE
WRLY STEERING FLOW...STORMS COULD DRIFT TOWARDS/ACROSS THE WRN ZONES
LATER THIS EVENING /THE NAM IS MOST BULLISH IN SHOWING THIS
DEPICTION/. IF STORMS DO INDEED MAKE IT THE CWA...PROGGED SOUNDINGS
ACROSS THE WRN ZONES EXHIBITING AN INVERTED-V PROFILE...COUPLED WITH
SFC-BASED CAPE VALUES OF 1.5-2.5 KG/KG AND 0-6 KM BULK SHEAR AOA 25
KTS...SUGGESTS THE POTENTIAL FOR STRONG STORMS WITH GUSTY WINDS AND
HAIL BEING THE PRIMARY THREATS. IT IS INTERESTING TO NOTE THAT A
QUASI-STATIONARY COLD FRONT HAS IMPINGED ON THE WRN OKLAHOMA
PANHANDLE AND IS CAUSING ISOLATED STORMS TO DEVELOP.  THIS FRONT
WILL BE AN IMPORTANT MESOSCALE FEATURE TONIGHT...AND WILL BE
DISCUSSED FURTHER BELOW.

ATTENTION QUICKLY TURNS TO CONVECTION DEVELOPING ACROSS THE HIGHER
MOUNTAINOUS TERRAIN OF SE CO AND NE NM TONIGHT...AHEAD OF AN UA
SHORTWAVE THAT WILL BE TRANSLATING TO ACROSS THE CENTRAL
PLAINS/PANHANDLES. A MODERATELY STRONG AND BREEZY COLD FRONT IN
ASSOCIATION WITH THE SHORTWAVE IS ANTICIPATED TO CONTINUE ITS
SOUTHWARD PROPAGATION ACROSS THE REMAINDER OF THE PANHANDLES
TONIGHT...THUS PROVIDING THE STORM ACTIVITY WITH FRONTOGENETICAL
SUPPORT ALONG WITH THE ALREADY NEARBY UL SUPPORT FROM THE SHORTWAVE.
MODEL SOLUTIONS CONTINUE TO DEPICT THE EVOLUTION OF AN MCS THAT WITH
THE HELP OF THE SLIGHT NW FLOW ALOFT...WILL SHIFT SE TO ACROSS THE
SERN TX PANHANDLE/NORTHERN ROLLING PLAINS THROUGH LATE TONIGHT/EARLY
TOMORROW MORNING. PWATS OVER 1.00 INCH WILL BE EASILY MAINTAINED OR
PERHAPS SLIGHTLY INCREASE AS A NOCTURNAL LLJ KICKS UP INTO THE
25-30 KT RANGE TONIGHT. THIS RAISES CONCERNS FOR THIS MCS TO PROMOTE
LOCALIZED MODERATE-HEAVY RAINFALL. FURTHERMORE...EMBEDDED STRONG TO
SEVERE STORMS WILL BE A POSSIBILITY...AS MID-LEVEL CAPE AOA 2.0
KG/KJ WILL EXIST. HENCE...SEVERE WIND GUSTS /AT LEAST 58 MPH/ AND
SEVERE HAIL /AT LEAST QUARTER-SIZED/ ARE ALSO PLAUSIBLE.

TOMORROW MORNING...THE WANING MCS WILL BE EXITING EAST OF THE FA
HOWEVER...THE COLD FRONT/COLD POOL BOUNDARY WILL MOVE ACROSS THE
REGION AND BACK SFC WINDS TO THE E-NE. THIS UPSLOPE SFC REGIME WILL
CAUSE PWATS TO PERSIST ABOVE 1.00 INCH AND PERHAPS MAINTAIN LINGERING
PRECIP FOR THE AFTN. WILL NEED TO KEEP IN MIND THAT ANYTIME THERE IS
NOCTURNAL CONVECTION...IT HAS A DIRECT IMPACT ON WHAT OCCURS THE
NEXT DAY...BE IT DELAYED PRECIP DEVELOPMENT DUE TO BL STABILIZATION
AND/OR LINGERING BOUNDARIES BEING A FOCUS FOR PRECIP DEVELOPMENT.
OVERNIGHT LOWS WILL BE SIMILAR TO YESTERDAY...WITH A RANGE FROM THE
LOWER 60S ACROSS THE SW TX PANHANDLE TO THE LOWER 70S ACROSS THE LOW
ROLLING PLAINS. HIGHS TOMORROW WILL BE COOLER THAN
TODAY...ESPECIALLY SINCE BENEFICIAL RAINFALL AND PLENTIFUL CLOUDS
ARE EXPECTED /80S WITH A FEW 90S/.

LONG TERM...
UPPER LEVEL HEIGHTS SHOULD BE IN PROCESS OF FALLING AS UPPER
TROUGHING DEVELOPS OVER THE AREA MONDAY NIGHT INTO TUESDAY. MOIST
LOW LEVEL SOUTHEAST FLOW SHOULD REDEVELOP BY LATE MONDAY THOUGH
STILL SOMEWHAT UNCLEAR HOW UNSTABLE LOWER LEVELS WILL MANAGE AFTER
POSSIBLY BEING SOMEWHAT WORKED OVER EARLIER IN THE DAY. REGARDLESS...
WE EXPECT TO SEE THUNDERSTORMS DEVELOPING TO OUR WEST-NORTHWEST
LATE MONDAY AND MOVE OUR WAY INTO THE NIGHT. STILL NOT CLEAR IF
MORE OUR NORTHERN OR SOUTHERN ZONES ARE ALL THAT MUCH MORE FAVORED
THOUGH RETAINED THE SLIGHT LEAN TOWARDS SOUTHERN AREAS WHERE
REMNANTS OF FRONTAL BOUNDARY ARE MORE LIKELY TO BE. SHEAR LEVELS
AND POTENTIAL INSTABILITY BOTH CURRENTLY APPEAR MARGINAL FOR
SEVERE CONSIDERATION THOUGH CERTAINLY CANNOT RULE OUT AN ISOLATED
LOW END HIGH WIND OR SEVERE HAIL REPORT MONDAY NIGHT. ACTIVITY
WOULD BE EXPECTED TO CONTINUE INTO EASTERN AREAS OVERNIGHT PERHAPS
LEAVING LIGHTER SHOWERS BEHIND INTO EARLY TUESDAY GIVEN AMOUNT OF
UPPER TROUGH AND AS SEEING WITH VARIOUS MODEL DEPICTIONS...THOUGH
A COOLER MORE STABLE LOWER ATMOSPHERE WILL BE IN PLACE. SOLUTIONS
ALSO OFFER STILL A CHANCE FOR MORE ACTIVITY TO FORM LATE TUESDAY
INTO EARLY WEDNESDAY AS UPPER TROUGH STILL IN THE VICINITY THOUGH
CONVECTIVE SIGNALS DO NOT LOOK AS PRONOUNCED AS LATE MONDAY EVENT.
AND EVEN LATE WEDNESDAY INTO EARLY THURSDAY HEIGHTS WILL BE
REBOUNDING BUT STILL PERHAPS NOT YET CAPPED ENOUGH TO ELIMINATE
FURTHER THUNDER CHANCES...ESPECIALLY FOR OUR NORTHERN ZONES
ADJACENT TO MORE FAVORABLE PANHANDLE AREAS. AT LEAST BRIEF UPPER
RIDGING SHOULD CENTER ON LATE THURSDAY AND EARLY FRIDAY BEFORE
NEXT ROUND OF HEIGHT FALLS SPREAD DOWNSTREAM OF AN UNSEASONABLE
VIGOROUS LOOKING PACIFIC TROUGH CROSSING THE COAST. THE GFS
REMAINS UNWAVERINGLY FLAT WITH THIS SYSTEM COMPARED TO OTHER
OUTPUT...AND EVEN THOUGH THE ECMWF MAY YET BE TOO DEEP AND TROUGHY
BY THE END OF THE WEEK AND INTO THE WEEKEND...WE BELIEVE THE
PATTERN SHOULD SUPPORT REDEVELOPMENT OF AT LEAST ANOTHER WEAK
UPPER TROUGH WITH PACIFIC MOISTURE TRANSPORT AND ALSO VALID
THUNDER CHANCES. WE INTRODUCED THUNDER FROM LATE FRIDAY THROUGH
THE WEEKEND TRENDING TEMPERATURES A LITTLE BELOW MOST GUIDANCE.
RMCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        62  85  63  88  63 /  50  20  30  10  20
TULIA         61  85  61  88  65 /  40  20  30  10  20
PLAINVIEW     63  85  63  88  66 /  40  20  20  10  20
LEVELLAND     62  86  64  89  67 /  50  20  20  10  20
LUBBOCK       64  85  64  88  69 /  40  20  20  10  20
DENVER CITY   65  88  65  91  66 /  50  20  20  10  20
BROWNFIELD    65  87  64  90  66 /  50  20  20  10  20
CHILDRESS     65  87  69  92  71 /  40  30  30  20  20
SPUR          66  88  66  89  71 /  40  30  20  10  20
ASPERMONT     71  89  71  89  73 /  40  30  20  10  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

14/93/14
Hazardous weather outlook, Jun 22, 10:51 PM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1151 PM CDT SUN JUN 22 2014

TXZ021>044-240500-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1151 PM CDT SUN JUN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

CONVECTIVE

NUMEROUS STRONG AND SEVERE THUNDERSTORMS ARE EXPECTED OVERNIGHT
MAINLY IN THE FAR SOUTHEAST TEXAS PANHANDLE AND INTO PORTIONS OF
THE ROLLING PLAINS...WITH A REDUCED COVERAGE FARTHER WEST
THROUGHOUT THE SOUTH PLAINS. INTENSE WIND GUSTS UP TO 75 MPH AND
LARGE HAIL TO GOLF BALL SIZE WILL BE POSSIBLE PRIMARILY IN THE
FAR SOUTHEAST TEXAS PANHANDLE...WITH LESSER WINDS AND HAIL
EXPECTED ELSEWHERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED SEVERE STORMS WILL BE POSSIBLE TUESDAY AND WEDNESDAY.

In the hours before

Special weather statement, Jun 22, 11:10 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1210 AM CDT MON JUN 23 2014

TXZ021>023-230545-
CASTRO-PARMER-SWISHER-
1210 AM CDT MON JUN 23 2014

...SPECIAL WEATHER STATEMENT FOR CASTRO...SWISHER  AND PARMER
COUNTIES...

AT 1208 AM...A GUST FRONT WITH STRONG NORTHERLY WIND GUSTS UP TO 50
MPH WAS LOCATED FROM 15 MILES NORTH OF TULIA TO FRIONA...MOVING
SOUTH AT 30 MPH. THICK BLOWING DUST MAY ALSO ACCOMPANY THESE WINDS.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 3474 10164 3432 10160 3432 10275 3475 10280
TIME...MOT...LOC 0509Z 353DEG 26KT 3474 10181 3466 10274

MCZ
Special weather statement, Jun 22, 11:28 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1228 AM CDT MON JUN 23 2014

TXZ024-025-230600-
BRISCOE-HALL-
1228 AM CDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR BRISCOE AND HALL COUNTIES...

AT 1222 AM...A GUST FRONT WITH STRONG NORTHERLY WINDS UP TO 50 MPH
WAS LOCATED FROM 24 MILES NORTHWEST OF MEMPHIS TO 19 MILES NORTHWEST
OF SILVERTON...MOVING SOUTHEAST AT 40 MPH. IN ADDITION...LOCALLY
THICK BLOWING DUST MAY ACCOMPANY THESE WINDS. BEHIND THIS GUST
FRONT...SCATTERED TO NUMEROUS THUNDERSTORMS WILL GRADUALLY MOVE
SOUTHEASTWARD AND COULD TURN SEVERE OVER TIME.

PEOPLE AT CAPROCK CANYONS STATE PARK SHOULD PREPARE FOR STRONG WINDS
AND EVENTUALLY A THREAT FOR STORMS...ESPECIALLY AFTER 1 AM.

LAT...LON 3475 10042 3447 10042 3432 10095 3431 10147
      3475 10147
TIME...MOT...LOC 0525Z 330DEG 36KT 3491 10086 3468 10144

MCZ

The radar

The Cannon AFB radar (KFDX), 84 km away, was scanning. The volume nearest the first event began at 05:58 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Parmer

When
June 23, 12:00 AM CST
Where
Parmer County, 1.33 mi WNW of Friona Benger Arpk
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.660, -102.700

Measured by a Texas Tech University West Texas mesonet station near Friona.

Thunderstorm Wind, Hall

When
June 23, 12:05 AM CST
Where
Hall County, 0.89 mi NW of Memphis Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.740, -100.530

Measured by a Texas Tech University West Texas mesonet station near Memphis.

Thunderstorm Wind, Castro

When
June 23, 12:50 AM CST
Where
Castro County, 3.5 mi N of Hart
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.430, -102.110

Measured by a Texas Tech University West Texas mesonet station near Hart.

Thunderstorm Wind, Childress

When
June 23, 12:56 AM CST
Where
Childress County, 1.73 mi NW of Childress
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
34.437, -100.222

A few power lines were damaged on the west side of Childress. A nearby Texas Tech University West Texas mesonet station measured a gust to 57 mph at 0155 CST.

Thunderstorm Wind, Hale

When
June 23, 1:33 AM CST to 1:35 AM CST
Where
Hale County, 8.84 mi SE of Seth Ward
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.130, -101.570

Measured by a Texas Tech University West Texas mesonet station near Aiken. A second 60 mph gust was measured by this station at 0135 CST.

Thunderstorm Wind, Crosby

When
June 23, 2:30 AM CST
Where
Crosby County, 6.52 mi SSE of Crosbyton Muni Arpt
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.540, -101.170

Measured by a Texas Tech University West Texas mesonet station near White River Lake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513558, 513559, 513560, 513555, 513563, 513564.